Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 201, NWS Pueblo, CO

July 22, 2010Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2010, 4:19 PM MDT for Kiowa County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2010, 4:19 PM MDT (22:19 UTC)
Expired
Jul 22, 2010, 5:00 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:48 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 3:48 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT THU JUL 22 2010

.SHORT TERM...
(TONIGHT AND FRIDAY)

MONSOON MOISTURE REMAINS OVER THE AREA...WITH LITTLE CHANGE IN THE
CURRENT WX EXPECTED. MID LEVEL WINDS HAVE RELAXED...WHICH WILL
RESULT IN SLOW STORM MOTIONS THIS AFTERNOON AND EVE...AND THE
POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. NO SIGNIFICANT
DISTURBANCES..HOWEVER...TO ENHANCE CONVECTION...SO EXPECT JUST SCT
STORMS THROUGH THE EVENING HOURS. BEST POPS WILL BE OVER THE CENTRAL
MTNS...AND ALSO ALONG A TROUGH/CONVERGENCE ZONE OVR THE SERN PLAINS.
TOMORROW...EVEN LESS CONVECTION AS THE PLUME IS SHUNTED A BIT TO THE
E AND S...SO BEST CHANCES FOR PRECIP WILL SHIFT OVR THE SERN PLAINS
IN THE AFTERNOON. WILL ALSO BE A BIT WARMER WITH H7 TEMPS AROUND 17
DEG C. ROSE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

...RAIN CHANCES INCREASE FOR THE WEEKEND...

.SATURDAY...COLD FRONT WILL PASS OVER THE PLAINS SATURDAY MORNING
WITH DEEP UPSLOPE DEVELOPING BEHIND THE FRONT. MAIN ISSUE WILL BE
THE AMOUNT OF INSTABILITY BEHIND THE FRONT. THE BUFKIT SOUNDINGS
FROM THE 12Z NAM SUGGESTED THE ATMOSPHERE WILL REMAIN
CAPPED...WHILE THE 18Z NAM IS MORE UNSTABLE. GFS SOUNDINGS WERE
MORE UNSTABLE THAN THE 12Z NAM. BY SATURDAY EVENING...THE GFS
DEVELOPS A CONVECTIVE AREA OVER THE NORTHERN MOUNTAINS...AND
THESE CONVECTIVE SCHEME INDUCED AREAS CONTAMINATE THE SOUNDINGS.
IT IS TOUGH TO KNOW HOW UNSTABLE ATMOSPHERE WILL BE AT THIS TIME.
BEST GUESS IS ATMOSPHERE WILL BE MODESTLY UNSTABLE OVER THE
EASTERN MOUNTAINS AND PORTIONS OF THE PLAINS SATURDAY. WITH DEEP
MOISTURE...HEAVY RAIN CAN BE A THREAT WITH THE STORMS. INCREASED
POPS TO HIGH SCATTERED OVER THE EASTERN MOUNTAINS WHERE EASTERLY
FLOW WILL TEND TO POOL THE MOISTURE. ALSO INCREASED POPS ALONG THE
NEW MEXICO BORDER WHICH IS CLOSER TO THE FRONT. OVER THE REMAINING
MOUNTAINS...MONSOON PLUME CONTINUES WITH SCATTERED STORMS.

.SUNDAY...LOW LEVEL MOISTURE WILL REMAIN OVER THE PLAINS AND
EASTERN MOUNTAINS WITH THE MONSOON PLUME CONTINUING OVER THE
REGION. HAVE SCATTERED POPS OVER THE ENTIRE REGION WITH HIGHER POPS
OVER THE MOUNTAINS. MODELS SUGGEST SOME DRYING ALOFT...BUT
BELIEVE ANY DRYING ALOFT WILL BE MODEST. STORMS MAY STILL PRODUCE
LOCALLY HEAVY RAINS...BUT HEAVY RAIN THREAT MAY BE LESS THAN
SATURDAY.

.MONDAY AND TUESDAY...SOME DRIER AIR ALOFT WILL MOVE INTO THE
REGION AS A TROUGH PASSES TO THE NORTH OF THE AREA. AT THE
SURFACE...WEAK LEE TROUGH WILL HELP DRY OUT THE LOWER LEVELS.
THERE WILL STILL BE ENOUGH MOISTURE FOR CONVECTION...BUT CHANCES
FOR HEAVY RAIN DECREASE.

.WEDNESDAY AND THURSDAY...AS A TROUGH MOVES INTO THE HIGH
PLAINS...A COLD FRONT MAY PASS OVER THE PLAINS AND EASTERN
MOUNTAINS. UPSLOPE BEHIND THIS FRONT CAN INCREASE LOW LEVEL
MOISTURE. UPPER LEVEL HIGH MAY START BUILDING WESTWARD INTO THE
REGION WHICH CAN DECREASE AMOUNT OF MID LEVEL MOISTURE. WITH
SUBTLE FEATURES DETERMINING AMOUNT OF PRECIPITATION...WENT WITH A
FAIRLY GENERIC SUMMER FORECAST FOR AFTERNOON CONVECTION. --PGW--

&&

.AVIATION...
EXPECT PATTERN OF DIURNAL MONSOON-RELATED TS TO CONTINUE THROUGH
TOMORROW..ALTHOUGH COVERAGE OF STORMS WILL BE A LITTLE MORE SPARSE
ON FRI. COULD SEE SOME LOCALIZED MVFR OR IFR...AS IN KALS THU
MORNING...FOR AREAS THAT RECEIVE PRECIP OR ADJACENT REGIONS...BUT
ANY RESTRICTIONS SHOULD BE SHORT-LIVED. WINDS WILL CONTINUE TO BE
RELATIVELY LIGHT. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/06
Hazardous weather outlook, Jul 22, 6:14 AM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
614 AM MDT THU JUL 22 2010

COZ058>089-093>099-231215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
614 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE MOUNTAINS AFTER NOON AND ACROSS THE SOUTHEAST PLAINS
AFTER 2 PM. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS ALONG THE NRN SLOPES
OF THE RATON RIDGE AND THE SOUTHEAST CORNER OF THE STATE. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40
MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS AREAS WITH
SUSCEPTIBLE SOILS...SUCH AS THE BURN SCARS...AND LOCATIONS WITH
SATURATED SOILS FROM RECENT HEAVY RAINFALL. ONE OR TWO STORMS
ACROSS THE SOUTHEAST PLAINS COULD BRIEFLY BECOME
STRONG...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS
UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...WITH THE MOST NUMEROUS THUNDERSTORMS
EXPECTED TO BE OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT
FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
THE GREATEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL CONTINUES TO BE
SATURDAY AND SUNDAY...AS MONSOONAL MOISTURE EMBEDDED WITHIN WEAK
FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW BEHIND A COLD FRONT WILL BE
JUXTAPOSED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM.

31/23

In the hours before

Special weather statement, Jul 22, 2:59 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT THU JUL 22 2010

COZ074-088-222130-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
259 PM MDT THU JUL 22 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...TRINIDAD.

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES SOUTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.
  TRINIDAD.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ROSE
Special weather statement, Jul 22, 4:13 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT THU JUL 22 2010

COZ095-222300-
WESTERN KIOWA COUNTY-
413 PM MDT THU JUL 22 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST
OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
KIOWA COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:33 PM MDTTornado WarningPUBKiowa42 min
Jul 22, 5:03 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo117 min
Jul 22, 5:12 PM MDTTornado WarningPUBKiowa27 min
Jul 22, 5:38 PM MDTSevere Thunderstorm WarningPUBKiowa11 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.